Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 33, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 15, 1997, 4:45 PM EDT for Onondaga County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 1997, 4:45 PM EDT (20:45 UTC)
- Expired
- Jul 15, 1997, 5:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Onondaga County, NY
The radar
The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:55 PM EDT | Thunderstorm Wind | Baldwinsville, NY | A severe thunderstorm crossed into northwestern Onondaga county and produced widespread wind damage in the town of Baldwinsville. Several large trees were uprooted and utility poles were knocked down across numerous roadways. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 152042 RRA SVRBGM NYC067-152130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 445 PM EDT TUE JUL 15 1997 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL NEW YORK ...NORTHERN ONONDAGA COUNTY DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM MOVING INTO NORTHERN ONONDAGA COUNTY. THE STORM IS MOVING NORTHEAST AT 25 MPH AND BY 500 PM WILL BE NEAR BALDWINSVILLE. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:29 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 15, 1:29 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 125 PM EDT TUE JUL 15 1997 >>>WILL GET THIS OUT ERLY AS CONVECTION DEVELOPING<<< SCT CONVECTION BEGINNING TO FIRE ACRS THE REGION. SCT CELLS ACRS THE WRN CATSKILLS WITH GREATER CVRG TO OUR WEST WHERE LAKE BREEZE FROM ERIE HAS AIDED DVLPMNT. MESOS SHOW BEST INSTAB/MSTR ACRS CNTRL NYS...ISOLD SHORTLIVED CELLS HAVE DVLPD ACRS THIS AREA. PREFER THE NGM'S DEPICTION OF STABILITY/KINEMATIC FIELDS. ACTIVITY SHOULD CONTINUE TO INCREASE ACRS WRN NYS AND WORK INTO CNTRL AND ERN ZONES. XPCT THAT CONVECTION WILL LAST WELL INTO THE EVNG HRS WITH UPSTREAM S/WV STILL APRCHNG. MDLS SHOW BEST MSTR CONVERGENCE ACRS ERN ZONES AFTER 06Z AND WILL NOT TIME ACTIVITY THERE. FOR WRN ZONES BASED ON XPCTD MVMNT OF THE WEAK SFC TROF WILL LEAVE IN ACTIVITY TIL ARND MIDNIGHT. ALTHO WIND FIELDS ARE WEAK PULSE TYPE SEVERE REMAINS PSBL THRU THE EVNG HRS...MAIN THREAT WET MICROBURSTS AND WILL LEAVE IN MENTION OF HEAVY DOWNPOURS TNGT AS STORMS WILL BE SLOW MOVERS. MOSTLY SUNNY AND A LTL LESS HUMID TMRW. SEE POTNL FOR ISOLD ACTIVITY...SPCLY WRN CATSKILLS AND FAR NE PA BUT BELOW THRESHOLD FOR MENTIONING. DO NOT KNOW WHAT TO MAKE OF THE ETA'S DEPICTION OF XTRM INSTAB TRYING TO MOVE INTO WRN NYS TMRW NGT. ATTM WAS PLANNING PARTLY CLOUDY FOR THE SRN TIER AND PARTLY SUNNY ON THU. MAY SEE AN MCS TRYING TO FIRE OVER MI AND HEAD EWD INTO WRN NYS LATE TMRW NIGHT BUT PREFER TO WAIT ON THIS. ZONES SHORTLY. .BGM...NONE. BRADY
In the hours before
Special weather statement, Jul 15, 2:10 PM EDT, 2 hours 35 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-152310- SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 210 PM EDT TUE JUL 15 1997 ...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS ARE DEVELOPING WITHIN A HOT...HUMID AND VERY UNSTABLE AIRMASS ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. AS THE AFTERNOON PROGRESSES...THE THUNDERSTORMS WILL BECOME MORE NUMEROUS. ANY THUNDERSTORMS WILL BE ABLE TO PRODUCE TORRENTIAL RAINFALL AND DEADLY LIGHTNING. IN ADDITION...A FEW STORMS MAY APPROACH SEVERE LIMITS WITH STRONG GUSTY WINDS AND POSSIBLY SMALL HAIL. MINOR FLOODING OF SMALL STREAMS AND ROADWAYS CAN BE EXPECTED WITHIN THE STRONGER STORMS. BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON AND EVENING. IF A THUNDERSTORM APPROACHES...SEEK SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE...FOR THE LATEST UPDATES. BRADY/KUHL
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:28 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.